Do you dread taking nutritional supplements because they usually end up “stuck” in your chest (esophagus)?
- Hate that feeling?
- Is the supplement really trapped there or does it just feel that way?
The pills that are most notably associated with irritating the esophagus are certain antibiotics,” says Akram Alashari, MD, a trauma surgeon at Geisinger Medical Center in PA, and author of “THE POWER OF PEAK STATE.”
Examples, say Dr. Alashari, are “tetracycline, doxycycline and clindamycin),” as well as “aspirin and anti-inflammatory agents, and bisphosphonates (for osteoporosis).
“The supplements most commonly associated with esophagitis include vitamin C, iron and potassium chloride.
“It is hypothesized that, in patients with risk factors for delayed esophageal transit, medication-induced esophagitis is caused by prolonged contact of the medication with the esophageal mucosa.
“Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) may cause esophagitis by disrupting the normal cytoprotective prostaglandin barrier in the stomach and esophagus.”
Prostaglandins are hormone-like compounds, and “cytoprotective” refers to protecting the cell.
Here is additional information from Dr. Alashari on why pills can cause a stuck feeling in the esophagus.
Dr. Alashari was formerly with Grand Strand Regional Medical Center in SC as an abdominal and critical care surgeon. Learn more about THE POWER OF PEAK STATE.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.